MAUDE Adverse Event Report: PFIZER CONSUMER HEALTH CARE THERMACARE MENSTRUAL; DISPOSABLE PACK, HOT

PFIZER CONSUMER HEALTH CARE THERMACARE MENSTRUAL; DISPOSABLE PACK, HOT
Lot Number T26693
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The root cause category is equipment - mechanical failure.Air in the brine dosing line.(b)(4) was completed for a previous confirmed cell damaged/leaking complaint for this batch.Evaluation of the wrap by technical services determined the root cause was the same for this complaint.Evaluation of the wrap shows the brine reached the edge of the cut wrap allowing for chemistry leakage outside the cell pack.This could happen after purging if the supply line from the connector to the dispensing plate was left unseated as it was removed from the brine purge box and placed back onto the brine carriage.Brine is delivered from the individual pumps through a manifold which then routes it through individual hoses for each cell.The hoses are connected to individual nozzles aligned with each cell.The hoses are connected to the nozzles with pressure fit couplings.The brine addition is designed to target the center of the cell.Examination of the unsealed areas of the wrap found that the defect was caused by chemistry and brine mix being outside of the cells; thus, preventing sealing of the bottom and upper sheet.The unsealed area is translucent indicating that it was not stray chemistry and it was not caused by blown cells.The area appears to have been left unsealed due to the brine being in the area around the cells preventing them from sealing.Typically air in the line presents as either a shortage of brine being dosed to the cell or when the air discharges it can tend to blow some of the chemistry and brine mix out of the cell.The most probable cause is when the cell is dosed with the brine, air in the line could splash the chemistry out of the cell preventing the top and bottom sheets sealing.This condition is something that can happen intermittent and did not continue through the entire production.If the condition persists in process verifications will detect and a calibration of brine dosing pumps will be performed.There were no defects recorded during.
 
Event or Problem Description
Event verbatim [preferred term] gel cells leaking [device leakage] ,.Case narrative:the initial case was missing the following minimum criteria: no adverse event, product complaint only.Upon receipt of follow-up information on 24oct2018, this case now contains all required information to be considered valid.This is a spontaneous report from a contactable consumer or other non hcp.A female patient of an unspecified age started to use thermacare heatwrap (thermacare menstrual) (device lot number t26693, expiration date aug2020) from (b)(6) 2018 for dysmenorrhoea.The patient's medical history and concomitant medications were not reported.On an unspecified date in (b)(6) 2018, the patient reported she bought 2 boxes and one of the cell compartments that heat up was not sealed and the gel was coming out.She stated it is the little gray things that were leaking out onto the charcoal thing.The patient stated the first and second wraps she opened were bad, the third one was fine.She was a mess after she opened the first one and threw it away.She still has the second box.Action taken with the suspect product was unknown.Clinical outcome of the event was unknown.Additional information received from product quality complaint (pqc) group included investigation results.The root cause category is equipment - mechanical failure.Air in the brine dosing line.Pr - 2074034 was completed for a previous confirmed cell damaged/leaking complaint for this batch.Evaluation of the wrap by technical services determined the root cause was the same for this complaint.Evaluation of the wrap shows the brine reached the edge of the cut wrap allowing for chemistry leakage outside the cell pack.This could happen after purging if the supply line from the connector to the dispensing plate was left unseated as it was removed from the brine purge box and placed back onto the brine carriage.Brine is delivered from the individual pumps through a manifold which then routes it through individual hoses for each cell.The hoses are connected to individual nozzles aligned with each cell.The hoses are connected to the nozzles with pressure fit couplings.The brine addition is designed to target the center of the cell.Examination of the unsealed areas of the wrap found that the defect was caused by chemistry and brine mix being outside of the cells; thus, preventing sealing of the bottom and upper sheet.The unsealed area is translucent indicating that it was not stray chemistry and it was not caused by blown cells.The area appears to have been left unsealed due to the brine being in the area around the cells preventing them from sealing.Typically air in the line presents as either a shortage of brine being dosed to the cell or when the air discharges it can tend to blow some of the chemistry and brine mix out of the cell.The most probable cause is when the cell is dosed with the brine, air in the line could splash the chemistry out of the cell preventing the top and bottom sheets sealing.This condition is something that can happen intermittent and did not continue through the entire production.If the condition persists in process verifications will detect and a calibration of brine dosing pumps will be performed.There were no defects recorded during the in process quality inspections.Our manufacturing operations employ quality control procedures which include in process testing, and visual inspection, to ensure the quality of the product being packaged.No quality issues were identified upon this review of batch records, release testing data or, inspection of retained samples.Retained samples met the product description and the product is within expiration date.Investigation (b)(4) t26691, t26693, t26686 & s68516 menstrual & muscle joint us cells damaged/leaking was conducted for the same sub-class.This batch t26693 was reviewed at aqrt and the outcome determination was to recall the four batches (t26691, t26693, and t26686 & s68516) per investigation (b)(4).Follow-up (24oct2018): new information received from product quality complaints (pqc) group included: product quality investigation results.This follow-up report is being submitted as a reportable device malfunction mdr.Follow-up attempts are completed.No further information is expected.Company clinical evaluation comment: the above referenced lot number t26693 was recalled on 02oct2018.Subsequent to the conclusion of a manufacturing investigation, pfizer initiated a voluntary recall of 6 lots [s68516, t26686, t26691, t26693, 8054ha, 8054hb] due to a potential for device leakage of the ingredients contained in the heat wrap that could result in serious skin-related events, including burn.These 6 lots were distributed in the united states with expiry dates of either july or august 2020., comment: the above referenced lot number t26693 was recalled on 02oct2018.Subsequent to the conclusion of a manufacturing investigation, pfizer initiated a voluntary recall of 6 lots [s68516, t26686, t26691, t26693, 8054ha, 8054hb] due to a potential for device leakage of the ingredients contained in the heat wrap that could result in serious skin-related events, including burn.These 6 lots were distributed in the united states with expiry dates of either july or august 2020.

Brand Name
THERMACARE MENSTRUAL
Common Device Name
DISPOSABLE PACK, HOT
Manufacturer (Section D)
PFIZER CONSUMER HEALTH CARE
1231 wyandotte drive
albany GA 31705
MDR Report Key8508631
Report Number1066015-2019-00098
Device Sequence Number16843650
Product Code IMD
UDI-Device Identifier00305733020449
UDI-Public305733020449
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K953442
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial
Report Date (Section B) 01/26/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date08/01/2020
Device Lot NumberT26693
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date04/12/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1